MAUDE Adverse Event Report: ETHICON INC. SFX SPI MCRYL+ UNI 12IN 3-0 SA PS PRM MP; SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID

ETHICON INC. SFX SPI MCRYL+ UNI 12IN 3-0 SA PS PRM MP; SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID
Model Number SXMP1B110
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: please clarify that part of the needle broke the needle did not break.The suture itself detached from the needle.Were there any unexpected outcomes or complications as a result of the prolonged surgery time? there were no unexpected outcomes.The surgery was only delayed ~2-3 minutes.Patient¿s current status? the patient was not impacted by this event.Please provide procedure date (b)(6) 2020.Please provide lot number, qbb8dm.Status of product return follow up, product will be sent next week.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an unicompartmental knee arthroplasty on (b)(6) 2020 and a barbed suture was used.During the procedure, the needle broke off suture while closing subcuticular layer.The suture itself detached from the needle.Another like device was used to complete the procedure with no adverse patient consequences.No additional information was provided.
 
Additional Manufacturer Narrative
Date sent to the fda: 11/20/2020.Additional information: d10, h6.Corrected information: d4 - unknown.Corrected h-6 device codes: 1069.Additional h-3 summary: a failed suture needle was submitted for fractographic evaluation.The component was identified as product code sxmp1b110.A fracture was observed at the suture attachment of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The manufacturing records could not be reviewed as the batch number is invalid.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SFX SPI MCRYL+ UNI 12IN 3-0 SA PS PRM MP
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key10534343
Report Number2210968-2020-06891
Device Sequence Number3872904
Product Code GAM
UDI-Device Identifier10705031236639
UDI-Public10705031236639
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSXMP1B110
Device Catalogue NumberSXMP1B110
Device Lot NumberQBB8DM
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2020
Initial Date Received by Manufacturer 09/02/2020
Supplement Date Received by Manufacturer10/30/2020
Initial Report FDA Received Date09/15/2020
Supplement Report FDA Received Date11/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1